Am Fam Physician. 2004;70(7):1231
to the editor: In the article, “Panax ginseng,”1 the authors caution readers about the concomitant use of panax ginseng with warfarin (Coumadin). Besides ginseng, several other herbal medications, such as garlic and danshen (Salvia miltiorrhiza), may interact with warfarin, decreasing or increasing its anticoagulant effect.2 The most recent addition to this list is soy milk, which was reported to cause subtherapeutic international normalized ratio.3 Although soy milk is not a herbal medication, it is widely advocated as a nutritional supplement by practitioners of Western and traditional medicine.
Recently, there has been a surge of interest in soy milk as a health food for its antihypertensive4 and antihyperlipidemic5 properties and for use as a natural alternative to hormone therapy.6 The latter use has attracted special attention in light of the disquieting findings from the Women’s Health Initiative trial, which demonstrated an increased incidence of cardiovascular events and breast cancer in women taking hormone therapy.
The use of warfarin in the management of atrial fibrillation, coronary artery disease, congestive heart failure, and strokes has become widespread. Also, the use of complementary or alternative medicine in the United States has become increasingly popular. For these reasons, every physician should be on the alert for possible interactions where excessive bleeding or unexpected prolongation of the international normalized ratio is encountered in any patient taking warfarin who otherwise has had good anticoagulant control.